Alert archive / Mississippi / Flash Flood Warnings in 2016

Flash Flood Warning 134, NWS Jackson, MS

August 11, 2016Franklin County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 11, 2016, 4:59 PM CDT for Franklin County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2016, 4:59 PM CDT (21:59 UTC)
Expired
Aug 11, 2016, 8:00 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Franklin County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WGUS54 KJAN 112159
FFWJAN
MSC037-120100-
/O.NEW.KJAN.FF.W.0134.160811T2159Z-160812T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
459 PM CDT THU AUG 11 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN SOUTHWESTERN MISSISSIPPI...

* UNTIL 800 PM CDT

* AT 458 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BUDE...GARDEN CITY...MCCALL CREEK...NEW HOPE...LITTLE SPRINGS...
  HAMBURG...KIRBY...ROXIE AND MEADVILLE.

ADDITIONAL RAINFALL AMOUNTS OF TWO TO FOUR INCHES ARE POSSIBLE IN
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3135 9116 3161 9115 3161 9063 3135 9063
      3135 9098 3134 9099 3135 9102 3134 9103
      3133 9106 3134 9107 3133 9107 3132 9112

$$

DB
1 follow-up statement
328 
WGUS74 KJAN 120057
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
757 PM CDT THU AUG 11 2016

MSC037-120107-
/O.EXP.KJAN.FF.W.0134.000000T0000Z-160812T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN MS-
757 PM CDT THU AUG 11 2016

...THE FLASH FLOOD WARNING FOR FRANKLIN COUNTY WILL EXPIRE AT 800 PM
CDT...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3135 9116 3161 9115 3161 9063 3135 9063
      3135 9098 3134 9099 3135 9102 3134 9103
      3133 9106 3134 9107 3133 9107 3132 9112

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 4:18 PM CDT, 41 minutes earlier.

Area forecast discussion, Aug 11, 4:18 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
418 PM CDT THU AUG 11 2016

.DISCUSSION...The main impact to the forecast continues to be the
upcoming heavy rain and flooding potential through the weekend. A
rather soupy tropical airmass continues to be in place over the
region, which has been noted per 12Z KJAN sounding with a PW value
around 2.43 inches. An even more moist airmass is in place just to
our south, which was shown by the nearly 2.7 inch PW value per KLIX
morning sounding. This amount of atmospheric moisture is in the 99th
percentile to max per the NAEFS climatology. Rain and some isolated
thunderstorms have been present all day south of the area, and as
the day progressed, this activity has either developed or moved
north across the ArkLaMiss region. All of this is in association
with a persistent low pressure system present across the northern
Gulf. More rain/better coverage is expected over the next couple of
days as this low tracks to the west. With this type of airmass,
rainfall will be rather efficient and heavy rain is expected the
rest of today and through Saturday, particularly Friday and
Saturday.

Rainfall rates could rather high in locations particularly across
the southern half of the CWA which will lead to potential flooding
issues. Models continue to be very impressive with the QPF amounts
being depicted. Through Saturday, amounts of 10 inches or greater
are being depicted just to the south of the southwestern part of my
CWA. While this portion of the CWA is on the drier side, if this
bullseye of rain ends up being a little further north, this will
likely spell potential for significant flooding issues. In
collaboration with surrounding offices and latest WPC day 1/day 2
guidance, we went ahead and upgraded a small area of significant
flooding potential for the southwest through the entire event. In
this area, upwards of 8 inches will be possible with locally higher
amounts. Elsewhere, 4-7 inches will be possible from Vicksburg to
Jackson down to Hattiesburg and 2 to 4 inches further north. The
Flash Flood Watch was expanded some in the south to account for the
higher rain totals/potential for flooding and likely will need to be
expanded even further in future forecast packages.

The good news is that all of this rain and clouds will help keep
temperatures at bay with highs likely to be in the upper 80s. Some
locations in the Delta, that see a later onset of rain, may still
reach the lower 90s tomorrow. With upper 70s dewpoints, this may
allow for heat indices to exceed 100 degrees. However, will hold off
with any heat related risks as clouds and rain should move in rather
quickly.

The low pressure system will be west of our area come Sunday.
However, a front will remain stalled to the northwest of the CWA and
this will help conditions remain rather warm, moist and rainy
into next week at least for the northern portions of the area. /28/

&&

.AVIATION...Widespread SHRA activity was being observed at 20Z with
only a few TSRAs noted in the south and west. SHRA/TSRA activity will
continue tonight across the south while tapering off in the north.
IFR/MVFR cigs are expected to develop this evening and prevail
through 15Z Fri. Numerous SHRA/TSRA are expected Fri with the lowest
flight categories continuing across the south. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       76  86  74  84 /  50  80  44  52
Meridian      75  85  73  88 /  49  73  40  56
Vicksburg     76  88  75  84 /  53  81  60  64
Hattiesburg   76  82  73  87 /  78  86  39  66
Natchez       76  84  75  81 /  65  87  79  76
Greenville    76  90  76  85 /  31  59  41  56
Greenwood     76  89  75  86 /  37  68  38  52

&&

.JAN Watches/Warnings/Advisories...
MS...Flash Flood Watch from 1 AM CDT Friday through Saturday morning
     for MSZ059>064-072>074.

LA...Flash Flood Watch from 1 AM CDT Friday through Saturday morning
     for LAZ024-026.

AR...None.
&&

28/22
Hazardous weather outlook, Aug 11, 3:58 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
358 PM CDT THU AUG 11 2016

ARZ074-075-LAZ007>009-MSZ018-019-025>046-051-052-058-122100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
NEWTON-LAUDERDALE-CLARKE-
358 PM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

FLOODING
THREAT...LIMITED
TIMING...TONIGHT THROUGH FRIDAY

RAINFALL AMOUNTS OF ONE TO THREE INCHES THROUGH FRIDAY AFTERNOON
MAY LEAD TO FLOODING OF STREETS AND LOW-LYING AREAS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

ADDITIONAL HEAVY RAINFALL TOTALING TWO TO FOUR INCHES WITH LOCALLY
HIGHER AMOUNTS INTO SUNDAY MAY LEAD TO ADDITIONAL FLOODING OF STREETS
AND LOW-LYING AREAS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

LAZ015-016-023-025-MSZ047>050-053>057-059-061>066-072>074-122100-
RICHLAND-MADISON LA-FRANKLIN LA-TENSAS-WARREN-HINDS-RANKIN-SCOTT-
CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-JEFFERSON-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
358 PM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...
SOUTH CENTRAL MISSISSIPPI...SOUTHEAST MISSISSIPPI...SOUTHWEST
MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

FLOODING
THREAT...ELEVATED
TIMING...TONIGHT THROUGH FRIDAY

RAINFALL AMOUNTS OF ONE TO THREE INCHES THROUGH FRIDAY AFTERNOON
MAY LEAD TO FLOODING OF SOME STREETS AND LOW-LYING AREAS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

WE ARE CONFIDENT IN SOME FLOODING ISSUES FOR LOCATIONS ALONG AND
SOUTH OF INTERSTATE 20 FRIDAY NIGHT THROUGH SATURDAY. TOTAL RAINFALL
AMOUNTS OF 4 TO 7 INCHES ARE EXPECTED AND LOCALLY HIGHER AMOUNTS
CANNOT BE RULED OUT.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

LAZ024-026-MSZ060-122100-
CATAHOULA-CONCORDIA-ADAMS-
358 PM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...AND SOUTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

FLOODING
THREAT...SIGNIFICANT
TIMING...TONIGHT THROUGH FRIDAY

RAINFALL AMOUNTS OF TWO TO FOUR INCHES THROUGH FRIDAY AFTERNOON
WILL LEAD TO SOME FLOODING OF STREETS AND LOW-LYING AREAS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

SIGNIFICANT FLOODING IS POSSIBLE FOR PORTIONS OF SOUTHWEST
MISSISSIPPI AND PORTIONS OF NORTHEAST LOUISIANA FRIDAY NIGHT
THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF FIVE TO EIGHT INCHES
WITH LOCALLY HIGHER AMOUNTS WILL LIKELY CLOSE ROADS AND MAY
THREATEN HOMES.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

21

&&

...HAZARD LEGEND...

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:32 PM CDTSpecial Weather StatementJANRankin28 min
Aug 11, 3:59 AM CDTFlash Flood WatchJANAdams, Claiborne, Copiah, Forrest, Franklin, Jefferson and 5 more3 days

Nearby

Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.